PBC Foundation
6,495 members5,684 posts

HELP AND ADVICE NEEDED PLEASE

I was treated with antibiotics for a uti in November and had normal lfts. 4 days later I went to the hospital with fever arthritis and ruq pain and elevated ast 172 alt 172 and alk 131. Within 30 days let’s returned to normal. Had an equivocal ama2 result and have been terrified ever since. My doc says he just needs to keep an eye on me. He feels I suffered from a drug induced liver injury. I have also had an enlarged spleen for over 7 years which comes and goes. Any advice you can give me would’ve helpful thank you.

8 Replies
oldestnewest

Hi Aprilbalech; just before I was diagnosed with PBC, I had been on a 2-3 week course of levaquin for a persistent middle ear infection. I believe I had a reaction to that drug that affected my joints & wasn't sure if it caused abnormal LFT's or not. I remember feeling as if my one wrist was going to explode as it became so swollen, never had that same symptom before or after. I had been waiting to see a rheumatologist for weeks & I do remember the rheumatologist say he couldn't be sure if that wasn't a flare up of psoriatic arthritis or a drug reaction-- he is the doctor that sounded the alarm about my LFT's-- he had put me on prednisone & thot my liver should have settled down . I asked GP to refer me to Gastroenterologist because I thought maybe it was 'drug induced liver issues' due to the antibiotic , he ran several 'hepatic panels' & told me my blood work indicated underlying liver disease (PBC), told me that due to this disease, the liver more susceptible/vulnerable to damage caused by infections & different drugs-- said to avoid the antibiotic family of levaquin as I might have had a reaction to it, but by the time I saw GI, too much time had passed for definitive blood test results for drug induced liver injury. I have refused to take that antibiotic/ family ever since. Btw, I also had positive AMA, ASMA as well. Soon after I started Urso, LFT's have come down to near normal, usually alk phos is elevated. I did ask to be referred to a Hepatologist for a second opinion. I know it can be very upsetting to hear these diagnosis, and it does take time to become familiar with all the 'jargon' but I encourage you to keep your follow up appointments, get copies of all the results & ask for referral to Hepatologist---- my experience is that you wait quite awhile for that first appointment ). Also alert your pharmacy that this antibiotic caused this liver injury & they will add it to your file. Ask for a repeat of the AMA blood test & go from there. & Ask for explanation of your spleen symptoms, too.

2 likes
Reply

December 2016 I had a horrible respiratory infection. Zpack wasn’t working & Dr put me on levoquin. It wiped out the infection but not before it caused yeast infection & sore bumps in my mouth. Then I had to use a liquid antifungul mouth rinse to kill that. I will never take levoquin again. It is a seriously dangerous drug.

Reply

Cipro is in same family--- as we get older these seem to be favorite drugs that Dr orders for UTI and/ or sinus issues! Aren't we lucky........

1 like
Reply

Oh yes, isn’t it just lovely😏😅. As I’ve gotten older there are drugs I always took that I’m allergic to now, like Keflex. Always been allergic to penicillin. I’m not easy to treat.

Reply

I'm newly allergic to keflex too, but can still take penicillin .. Wonder if we are the canaries in antibiotic world or is it just that pesky immune system being, well, pesky. Have a healthy night!!

1 like
Reply

Lol! Tks. You do the same🤗

Reply

I too believe it was Levaquin same for me I had pneumonia I was giving Levaquin prior to being in the hospital and in the hospital and intravenously Levaquin thereafter liver enzymes started to be high my biopsy also said can't rule drug-induced liver injury

Reply

Were you ever actually diagnosed with PBC?

Reply

You may also like...